Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Personal Perspective

Legs

Winter 2000/2001

In July of 1996, at the XI International Conference on AIDS in Vancouver, triple combination therapy that included a protease inhibitor was all anyone seemed to be talking about. In fact, the entire conference almost felt like a giant pep rally for protease. And no one was cheering louder than I was.

I'd been diagnosed HIV+ in 1988 and started AZT in late '89, but stopped nine months later when I had to undergo chemotherapy for non-Hodgkin's lymphoma (NHL). For the next five years I resisted recommendations to restart antiretroviral therapy, choosing to wait until either the data looked more promising or my health declined seriously, both of which finally came to pass in the winter of '95-'96. The stability I'd enjoyed for so long was shattered by a grueling six-month course of chemotherapy for a second bout of NHL (complete with episodes of bacterial meningitis and cryptosporidiosis), and I agreed to start a triple combination including indinavir (Crixivan). By the time I got to Vancouver, barely a month on therapy, I was feeling stronger with every passing day. Just four weeks after starting the combination, my viral load had dropped from 350,000 to undetectable (<400 copies at the time), and before long my CD4 count had climbed from a low of 52 to a whopping 250.

My health rebounded and by January of the following year I was heading back to work full time, struggling with food blackout periods (thank you, Crixivan) and clock watching like mad, lest I miss or mis-time one of those all-important doses. I had a constantly dry mouth, chapped lips and heartburn. Drinking what seemed like gallons of water every day to fend off kidney stones was certainly new to me, but all in all I was delighted -- no, ecstatic -- to be able to make the trade-off. Given what I'd been through with the chemo, these were very minor inconveniences indeed.

What I didn't notice right away was that the muscles in my thighs were not rebuilding after the chemo the way my other muscles were. For a long while I tried to ignore the problem, hoping the thighs would catch up with the rest of me. But then I began to fall. Nothing too dramatic, but all of a sudden my knees would buckle and give way beneath me. It first happened going down a flight of stairs into the subway, but I managed to grab onto the rail in time to avert a real catastrophe. When I went down on one knee in the middle of Sixth Avenue trying to beat the light against oncoming traffic, I started to get worried. I realized that I was incapable of running -- not a comforting thought when you live in New York City -- and that I had no way to predict when I might go down.

Advertisement


"I hate the way my legs look -- knobby knees and toothpick quads over otherwise normal calves."


It was slowly but definitely downhill from there. I had great numbers -- viral load still undetectable (now <50 copies), CD4 counts in the mid-300's -- and none of the adverse effects of therapy that many, if not most, of my friends were experiencing. In fact, for a long time I was the only person with HIV I knew who hadn't had to switch therapies at least once due to problems with tolerance or resistance. But I was losing the ability to rely on my own two legs to support me, in increasingly dangerous situations, and eventually I could see them beginning to waste away. I couldn't ignore it any longer.

When muscles are wasting away, the first suspect is often mitochondrial damage -- destruction of those tiny engines that power our cells -- resulting from adverse effects of HAART. But this past spring a muscle biopsy determined that my mighty mitochondria were doing just fine, so my doctor and I decided not to change the drug combination I've been on now for 4½ years. Unfortunately, as is all too often the case when diagnosing HIV-related problems, the tests were great at determining what the problem wasn't, but fairly useless at determining what it was. There's definitely inflammation of the muscle fibers, but no one can say just what's causing it. So we're trying a variety of interventions to see what might help.

I'm still a resounding success, antiretrovirally speaking, and without a doubt, I consider myself extremely lucky to have responded so well to therapy. But the thigh thing is definitely a down side. I hate the way my legs look -- knobby knees and toothpick quads over otherwise normal calves -- and it feels humiliating that I can't even stand up from a chair without using my hands to help. Five months of steroid injections, testosterone gel, low-dose prednisone, protein shakes, plant steroids, acetyl L-carnitine, creatine, going to the gym 3-4 times a week and physical therapy later, my missing muscles are starting to show signs of a possible reappearance, but there's still no guarantee. I'm making real progress -- haven't fallen in over a month! -- but it's slow and frustrating and a lot of hard work. Not knowing for sure what started all this, it's impossible to know if and/or when it might get worse again. I may eventually have to change cocktails, but for now I'm sticking with what's worked so far, watching for signs of any new developments and hoping for the best.

John Hatchett is Director of the PWHA Leadership Training Institute, a New York State program that encourages skill development for people living with HIV/AIDS to participate in AIDS community policy and program work.




  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by AIDS Community Research Initiative of America. It is a part of the publication CRIA Update. Visit ACRIA's website to find out more about their activities, publications and services.
 
See Also
More Personal Accounts Concerning HIV Treatment

Tools
 

Advertisement